Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Jul 19, 2021, 1:15 PM PDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 1:15 PM PDT (20:15 UTC)
- Expired
- Jul 19, 2021, 2:00 PM PDT
- In force
- 45 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 211 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WWUS85 KLKN 192015 SPSLKN Special Weather Statement National Weather Service Elko NV 115 PM PDT Mon Jul 19 2021 NVZ041-192100- Northeastern Nye County NV- 115 PM PDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 200 PM PDT... At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 24 miles west of Duckwater, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Nye County. LAT...LON 3884 11611 3887 11627 3908 11624 3896 11592 TIME...MOT...LOC 2014Z 209DEG 6KT 3890 11617 $$ 91
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 9:38 AM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 19, 9:38 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Elko NV 938 AM PDT Mon Jul 19 2021 .SYNOPSIS...Thunderstorms are expected today with the potential for moderate to heavy rain and gusty winds. Overall, cooler afternoon high temperatures are expected but will still be slightly above average for this time of the year. && .UPDATE... Decent rainfall amounts overnight over northeast Nye County with one remote sensor measuring six tenths of an inch /0.60/. High precipitable water with mid level specific humidities signifying robust monsoonal moisture surge into central NV. HREF guidance from 00Z indicating 30 percent chance of 3-hr QPF (ensemble probability matched mean) positioned over central NV, centered over northern Nye County into the southern portion of Lander and Eureka. With HRRR suggesting isolated cells generating robust rain amounts, elected to issue Flash Flood Watch with the biggest concern being runoff from steep terrain (eg, Big Smoky Valley and along the Snake Range, but other spots may have mud debris flows.) && .PREV DISCUSSION... /ISSUED AT 350 AM / SYNOPSIS...Thunderstorms are expected today with the potential for moderate to heavy rain and gusty winds. Overall, cooler afternoon high temperatures are expected but will still be slightly above average for this time of the year. SHORT TERM...Today through Tuesday. Clouds are streaming north into the forecast area this morning with lightning strikes noted in northeast Nye county. The convective activity will continue to develop across much of the area today as a moist southerly flow pumps in moisture. Surface dewpoints remain rather high in central Nevada with readings in the mid 40s to mid 50s, with much drier air noted further west and north across western Humboldt county where dewpoints are in the 20s and 30s. Forecast storm motion speeds of 6 to 12 knots are noted as well as robust CAPE values of 300 to 700 J/kg, with the highest values located in central Nevada. Mean layer 0-3km shear is about 20 to 30 knots, though though the higher values consistently remain in portions of southern Lander and Eureka counties. Still concerned with the possibility of organized strong convection today and have highlighted those concerns in an SPS. In addition, given the air mass being rather moist, as precipitable water values are at or above 0.90 inches, with over an inch across central Nevada, moderate to locally heavy rainfall is possible. Yesterday, one cell moved over a remote site in Great Basin Park and dropped a quick 0.50 inches but unfortunately that site's elevation is over 9000 feet. Even so, think there is a marginal risk for exceedance of FFG. One final note, Corfidi vector magnitudes are about 5 to perhaps 10 knots in central Nevada so will need to watch for training storms. Afternoon highs will be in the low to mid 90s north but mid 80s in the central. Activity is expected to wane this evening and into the overnight, though isolated showers and thunderstorms are still possible. Lows will be in the 50s and 60s. By Tuesday an upper trough will move into the east Pacific, just west of British Columbia. This will suppress the ridge off to the east and bringing a more southwest flow to area and will shunt some of the deeper moisture east as drier air works in from the west. Precipitable water values drop to 0.50 to 0.75 inches and will limit showers and thunderstorms to isolated, though scattered coverage is possible along the border with Utah. Highs tomorrow will be in the 80s and 90s. LONG TERM...Tuesday night through next Sunday. Tuesday night into Wednesday morning should remain dry with lows in the 50s and 60s for most. An upper-level high remains east of Nevada with weak troughing to the west of Nevada. This pattern looks to remain through all next week but may let up during next weekend. As a result, most of the state will be under southwesterly upper-level flow which will cut off the amount of available moisture from the south. Portions of eastern Nevada, however, remain under southerly to southeasterly upper-level flow which keeps some higher precipitable water amounts in the 0.75-1.00" range. As such, any storms that do develop in the afternoons are expected to be of the virga variety with a few isolated dry thunderstorms. East of the dryline, in eastern Nevada, may see a mix of wet and dry thunderstorms. Saturday and beyond high pressure to the east of Nevada appears to descend further east into the plains for next weekend. Southeasterly flow around the high will allow for the return of the mid-level moisture to surge from the south. Precipitable water levels above 1" look to spread north across central and northern Nevada by Sunday afternoon and evening. High temperatures remain slightly above seasonable averages of upper 80s to mid 90s for most. Some may approach triple digits, mainly in Humboldt County, but most temperatures look to be 5 degrees above seasonal normals. Lows will be in the 50s and 60s throughout the long-term with the exception being SE Elko County, where cities such as West Wendover are expected to have overnight lows in the 70s. AVIATION...Mostly cloudy across the region today as a moist and increasingly unstable air mass moves up through central and northern NV. Thunderstorms are possible early this morning in central NV, including at or near KTPH, and by 21Z thunderstorms will be possible at all terminals. Moderate to heavy rain showers will be possible in any thunderstorms, with virga or light rain showers in areas without thunderstorms. Reduced CIGs and VIS are possible in any thunderstorms today. FIRE WEATHER...Moisture across the forecast area will be at or above 0.90 inches, with some locations across central Nevada seeing 1 to 1.1 inches. Given the deep moisture, a majority of storms today will be wet. Some of these storms could be strong, especially in central Nevada. In addition, moderate to locally heavy rainfall from these storms. Some localized flash flooding in poor drainage areas is possible. On Tuesday, moisture begins to wane as an upper trough off the coast of British Columbia impacts the upper ridge. This results in a southwesterly flow aloft. Precipitable water values are expected to decrease to about 0.50 to 0.70 inches. Still expecting some wet storms in central and east-central Nevada, though a possible mix of wet and dry storms exists in northeast Nevada. West of a Jarbidge to Gabbs line, only expecting some afternoon build-ups. The ridge re-positions over the four corners area on Wednesday and Thursday, limiting the moisture to mainly eastern Nevada; therefore, convective continues in far eastern Nevada with possibility of drier storms. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM PDT this evening for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County-White Pine County. && 86/91/96/86
In the hours before
Special weather statement, Jul 19, 11:03 AM PDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Elko NV 1103 AM PDT Mon Jul 19 2021 NVZ040-041-191845- Northwestern Nye County NV-Northeastern Nye County NV- 1103 AM PDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 1145 AM PDT... At 1102 AM PDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Round Mountain, moving northeast at 10 mph. Half inch hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Monitor Valley. LAT...LON 3879 11677 3885 11689 3908 11686 3891 11641 TIME...MOT...LOC 1802Z 241DEG 9KT 3888 11674 91
Special weather statement, Jul 19, 11:42 AM PDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Elko NV 1142 AM PDT Mon Jul 19 2021 NVZ037-040-041-191915- Northwestern Nye County NV- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 1142 AM PDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 1215 PM PDT... At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 35 miles southeast of Gillman Springs, moving northeast at 10 mph. Wind gusts 40 to 50 mph and pea sized hail will be possible with this storm. Locations impacted include... Monitor Valley and Little Fish Lake Valley. LAT...LON 3874 11651 3898 11670 3926 11661 3898 11602 TIME...MOT...LOC 1841Z 241DEG 48KT 3895 11647 91
Special weather statement, Jul 19, 12:06 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Elko NV
1206 PM PDT Mon Jul 19 2021
NVZ040-041-191945-
Northwestern Nye County NV-Northeastern Nye County NV-
1206 PM PDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
1245 PM PDT...
At 1205 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Tonopah to 31 miles north of
Tonopah Test Range. Movement was north at 15 mph.
Wind gusts 40 to 50 mph and pea sized hail will be possible with
these storms.
Locations impacted include...
Warm Springs, Lunar Crater, Saulsbury Summit and Tonopah Airport.
LAT...LON 3805 11709 3836 11717 3853 11588 3805 11593
3804 11669
TIME...MOT...LOC 1905Z 177DEG 14KT 3804 11699 3805 11604
SSSpecial weather statement, Jul 19, 1:15 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 115 PM PDT Mon Jul 19 2021 NVZ041-192100- Northeastern Nye County NV- 115 PM PDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 200 PM PDT... At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 24 miles west of Duckwater, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Nye County. LAT...LON 3884 11611 3887 11627 3908 11624 3896 11592 TIME...MOT...LOC 2014Z 209DEG 6KT 3890 11617 91
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:04 AM PDT | Flash Flood Watch | LKN | Eureka, Lander, Nye, White Pine | 11 hr |
| Jul 19, 11:03 AM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 19, 11:42 AM PDT | Special Weather Statement | LKN | 33 min | |
| Jul 19, 12:06 PM PDT | Special Weather Statement | LKN | Nye | 39 min |
| Jul 19, 1:51 PM PDT | Areal Flood Advisory | LKN | Eureka, Nye, White Pine | 3 hr |
| Jul 19, 4:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Jul 19, 4:49 PM PDT | Areal Flood Advisory | LKN | Elko | 116 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.